Save the Date!

August 30th 2024

Save the Date!

August 30th 2024

Save the Date!

August 30th 2024

Friday 1st September

8:30am

50 minutes

Registration

Doors will open. Attendees can collect their name badge, mingle, have a cup of tea/coffee and meet some of our wonderful sponsors.

9:25am

5 minutes

Welcome to ShipItCon 2023!

The ShipItCon Team will say a few words, thank some people and cover some housekeeping items.

9:30am

40 minutes

Dr. Norah Patten

Keynote

Starting ShipItCon with an inspirational talk from an inspirational figure for many young (and old) – Dr Norah Patten.

Award Winning STEM Advocate & Author | Aero Engineer | Bioastronautics Researcher | Collaborator

An aeronautical engineer by background; a global faculty member at the International Space University; a Citizen Scientist Astronaut Candidate at the International Institute for Astronautical Sciences; an award winning STEM advocate and author; a collaborator; a speaker.

We can’t wait to hear about Dr. Norah’s journey to become Ireland’s first astronaut and how she is preparing for the unknowns of outer space.

10:10am

30 minutes

Laura Tacho

What's Slowing Your Team Down?

If your team knew what to change in order to work more effectively, you would have done it already, right? So how can you shine light on the unknowns, and help your team improve their efficiency and performance? Instead of trying to brute force a solution, let this talk guide you through three common categories of problems that bottleneck your team’s efficiency. You’ll learn how to spot friction points across processes, people issues, and project management, and uncover places where you might be your own worst enemy. You’ll come away with actionable steps like metrics, methods, and outcomes that you can put in place as soon as you get back to work.

[Slides]

10:45am

15 minutes

Mihai Criveti

Building scalable GenAI Retrieval Augmented Generation platforms with Kubernetes, LangChain, HuggingFace and Vector DBs

Mihai will share lessons learned building Retrieval Augmented Generation, or “Chat with Documents” platforms and APIs that scale, and deploy on Kubernetes. His talk will cover use cases for Generative AI, limitations of Large Language Models, use of RAG, Vector Databases and Fine Tuning to overcome model limitations and build solutions that connect to your data and provide content grounding, limit hallucinations and form the basis of explainable AI. In terms of technology, he will cover LLAMA2, HuggingFace TGIS, SentenceTransformers embedding models using Python, LangChain, and Weaviate and ChromaDB vector databases. He’ll also share tips on writing code using LLM, including building an agent for Ansible and containers.

[Slides]

11:00am

15 minutes

Tea and Coffee

The Round Room catering staff will have a selection of treats, tea and coffee available. Stretch your legs, bio break and we’ll be back in 15 mins.

11:15am

30 minutes

Laura Nolan

How to Make Your Automation a Better Team Player

The role of SREs and other software operators has moved from making direct changes to running systems and configurations towards building tools and control planes that actually run our systems, or reusing automation systems built by others.

We haven’t talked too much about this as a field, but it is a profound shift in the nature of our work. Now we need two skillsets: our traditional software and systems skills that we use to plan work and react to anomalies; plus a newer skillset that focuses on building and managing automated systems that make the overall system – software and humans – more reliable.

We are not yet good at building automation to be a good team player. This talk explores the problems in this domain and some ways that we can make progress.

[Slides]

11:45am

30 minutes

Ciaran Carragher

Granting Developer Autonomy While Establishing Secure Foundations

Having the peace of mind in knowing that your own infrastructure is secure and monitored is one thing, but having to ensure the same of others adds more complexity than a simple configuration change can solve. In the Computer Games industry, where creative freedom cannot be hindered, security can often times take a backseat in the conversation. The consequences of this approach have been seen more clearly in recent years with the likes of intellectual property, player PII, and even bank card information being exfiltrated and sold, and in some cases just simply released on the web. The water looked deep for our unnamed publisher, but working alongside AWS, they are making changes designed to strengthen their security posture while maintaining as much autonomy as possible for the developers in their game studios. We’re going to look at some of the problems they faced, and the approach they have taken thus far in their journey.

[Slides]

12:15pm

30 minutes

Rob Meaney

Unpeeling the onion of uncertainty

In this talk Rob will share his experiences of how to use data to guide investments in product, tech debt, quality, operability etc. Rob will talk about creating the culture, establishing the principles and enabling practices that support this approach.

[Slides]

12:45pm

15 minutes

Jamie Danielson

Just because you didn’t think of it doesn’t make it an edge case

Even when you think you’re designing for and testing for all use cases, there will be scenarios you haven’t thought of. These are not always “edge” cases – they are simply blind spots or unexpected use cases. Put another way, these are the unknown unknowns. By their very definition you cannot account for them, but you can plan for them by having safeguards in place that allow you to quickly iterate on production code to handle the inevitable impact caused by unknown unknowns.

45 minutes

Lunch

The Round Room staff will have a selection of sandwiches, tea, coffee and treats available. Grab a bite and mingle. Alternatively there are many sandwich bars, cafes and restaurants located within walking distance of the venue.

1:45pm

45 minutes

Panel Discussion

The panel was hugely popular based on feedback and so we’ve decided to bring it back this year.

This year Damien Marshall from Demonware will return as the panel facilitator and we’ll be welcoming 4 panellists to discuss “the unknown”.  Our panellists will be discussing ways in which we can prepare for known risks and unknown unknowns.

Panellists :

  • Laura Nolan
  • João Rosa
  • Diren Akkoc
  • Siún Bodley

To learn more about our panellists checkout out our “Panel” page here.

2:30pm

30 minutes

David Gonzalez

Kubernetes: Overcoming the hidden requirements of modern software development

Kubernetes is complex. Very complex. But there is a good reason for it: it allows you to shape your team in order to cater for the (yet) unknown requirements. Kubernetes on its own, it is just a technology that has a very limited impact in your delivery pipeline but when you combine it with the right structure and process, it enables your teams to work very efficiently. In this talk, David will explain to us how he has used all that complexity in his favour to build distributed systems that are easy to operate and even easier to work on.

3:00pm

15 minutes

Tea & Coffee & Pastries

The Round Room catering staff will have a selection of treats, tea and coffee available. Stretch your legs, bio break and we’ll be back in 15 mins.

3:15pm

30 minutes

Clare Dillon

InnerSource – Powering Open Collaboration in a Complex World

InnerSource is the use of open source methods and practices inside organizations. It has gained popularity globally in the last few years as a way to create more flexible development organizations that can operate asynchronously and remotely. It can break down silos, facilitate code re-use, and enable learning and networking. With InnerSource, organizations can not only better deal with unknown future challenges, but also leverage the unknown opportunities that come from having a more flexible organization that can collaborate effectively across diverse divisions, roles and geographies. In this talk, Clare will give an overview of InnerSource and discuss how it can help software developers thrive in times of growing complexity.

3:45pm

30 minutes

Luciano Mammino

Automating observability on AWS with SLIC Watch

Have you ever thought that your Lambda functions could fail without you even noticing?
If the answer is YES, that’s probably because you already “burnt” yourself playing with the cloud, where errors and failures are always around the corner…
Unfortunately we can’t prevent all types of failures, but what we can do is try to spot them as soon as possible and react quickly, possibly before our customers notice.
In order to do that, we need good observability for our serverless applications and therefore we need to become good friends with services like CloudWatch.
If you have tried CloudWatch already, you probably know how powerful but also complex it can be and setting it up correctly… well it’s a lot of work!
In this talk we will introduce SLIC Watch, an open source tool that allows you to apply observability best practices automatically to your applications running on AWS!

4:15pm

15 minutes

Q&A

Tweet your questions with the #sic2023 hashtag and we’ll get as many answered as possible.

5:00pm

3 hrs

After Party

It’s time to party with Squishy! After a day of wonderful talks and connecting with new folks it’s time to relax and enjoy the post ShipItCon energy. The party will start in the Round Room at 5pm. Fun is mandatory.